1
Medical Questions > Conditions and Diseases > Digestive and Bowel Disorders Forum

Bowel paralysis from pain medications

Must Read
Chronic pain affects more than 70 million Americans. But what is pain? And how can pain management help relieve different types of pain? Basic facts here....
How does the nervous system work to register pain? And what are the major causes of acute and chronic pain? Plus, who's at risk of pain here....
Acute and chronic pain manifest different symptoms. Learn the difference here and know when to seek medical help for pain....
User Profile
is it possible that taking pain meds for long periods of time paralize your bowels and or digestive system


Did you find this post helpful?
|

User Profile
replied December 19th, 2009
Digestive and Bowel Disorders Answer A8591
Hi, welcome to the ehealth forum and I am glad to help you.


You seem to be concerned about the paralysis of the bowels due to pain medications.


There is no complete paralysis of the bowel after long periods of pain medication intake but constipation may be there due to increased tone of the colon; spasms of the pyloric, ileocecal and anal sphincters; a decrease in GI secretions and central action causing inattention to the defecation reflex as a result of opioid drug action.


Not all pain medications cause constipation. Pain medications such as morphine and codeine derivatives will cause constipation. A side effect of these pain medications is that they slow the gastro-intestinal tract but if the pain medication is taken for a very short amount of time this shouldn't be a major concern. People with chronic pain may find that the chronic pain medications cause chronic constipation. Also, the use of narcotics like opiates in your case may be responsible for chronic constipation. No tolerance develops to this action and morphine addicts remain chronically constipated.


Increasing the fluid intake, increasing fiber intake and drinking or eating items such as prune juice or prunes will often prevent the constipation due to medication from occurring. If the constipation due to medications is not relieved by these simple measures, the physician should be consulted.
Hope this helps.Take care.


|
Did you find this post helpful?
This question has been answered by the doctor. This topic is now open for public discussion, however no comments below this point will be answered by a doctor.
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Digestive and Bowel Disorders , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.